Virginia, 2005

Hail in Virginia, May 13, 2005

May 13, 2005 · NWS RNK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 13, 12:53 PM EST, 32 minutes earlier.

Area forecast discussion, May 13, 12:53 PM EST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT FRI MAY 13 2005

.AVIATION...

BLF HAS BROKEN OUT OF THE LOW CLOUDS...BUT WILL HAVE TSTMS IN THE
VICINITY THROUGH ABOUT 00Z. SW FLOW OVERNIGHT SHOULD KEEP BLF FROM
HAVING CIGS NO LOWER THAN MVFR. LWB CIG MAY BRIEFLY RISE ABOVE
MVFR LATE THIS AFT...BUT WILL DROP BACK DOWN TO MVFR...POSSIBLY
IFR LATE. THINK TSTM ACTIVITY WILL STAY WELL WEST OF LWB. FURTHER
EAST...THE LIGHT EAST TO SE FLOW CONTINUES AT ROA/LYH/DAN. CIGS
HAVE RISEN SOME...BUT WITH SUNSET ARE EXPECTED TO DROP BACK DOWN
WITH A VERY LIGHT EAST FLOW IF ANY. I EXPECT CIGS/POSSIBLY VSBY TO
LOWER TO IFR ALL LOCATIONS AFTER ABOUT 06Z. LIFR POSSIBLE...
ESPECIALLY LYH AND DAN. CIGS VSBYS SHUD RISE QUICKLY SATURDAY AS
THE SW LOW LEVEL FLOW ESTABLISHED ITSELF.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1037 AM EDT FRI MAY 13 2005)

SHORT TERM (REST OF TODAY)...

FNT REMAINS SOUTH OF THE FORECAST AREA...WITH SOLID OVERCAST LOW
CLOUDS IN A MOIST EASTERLY FLOW. 12Z RNK AND GSO SOUNDINGS SHOW A
DEEP SATURATED LAYER. I DON/T EXPECT THE CLOUD LAYER TO
BREAK...WILL PROBABLY JUST RISE UP A THOUSAND FEET OR SO.
HOWEVER...EVEN WITH JUST A FEW PEEKS OF SUN...TEMPS WILL RISE A
FEW DEGS HIGHER THAN CURRENT. WITH CURRENT TEMPS SO CLOSE TO FCST
MAXES...I RAISED MAX TEMPS A FEW DEGS MOST LOCATIONS.
FINALLY...WITH CLEAR SKIES IN THE FAR WEST...INCLUDING MUCH OF
SMYTH AND TAZEWELL COUNTIES...LOOKS LIKE DIFFERENTIAL HTG WILL BE
ENOUGH FOR SCT TSTMS TO DEVELOP THIS AFT. 12Z NAM SHOWS CAPES
>2000 J/KG AND SOME LOW LEVEL MOISTURE CONVERGENCE OUT THAT WAY AS
WELL. MVMNT OF STORMS SHUD BE NE TO EAST...SO ANY THAT DEVELOP WILL
MOVE INTO FAR WESTERN SECTIONS OF THE FROECAST AREA. I HAVE RAISED
POPS IN THE FAR WEST...BUT KEPT A SHARP GRADIENT TO THE EAST. WEAK
SHEAR...BUT THERE WILL BE ENOUGH INSTABILITY FOR ISOLD THREAT OF
LARGE HAIL OR DOWNBURST WINDS.

PREVIOUS DISCUSSION...
(ISSUED 730 AM EDT FRI MAY 13 2005)

AVIATION...
IFR/MVFR CIGS PREVAIL THIS MORNING WITH PATCHY DRZL DUE TO STEADY
MARITIME EASTERLY FLOW AS COOL WEDGE OF HIGH PRES PUSHES IN FROM
THE NE. STATIONARY FRONT NOW STRETCHES FROM WRN TN DOWN THRU
UPSTATE SC. LOWERING SFC DWPTS ADVECTING IN THRUOUT THE DAY SHUD
ALLOW CIGS AND VSBYS TO SLOWLY RISE BY AFTN. LYH/DAN WILL LIKELY
STAY VFR. ROA WILL LIKELY BECOME VFR BY AFTERNOON. BLF AND LWB SHUD
REMAIN UNDER MVFR CIGS.

CIGS LOWER AGAIN THIS EVENING WITH SOME DRZL REDEVELOPING VCNTY OF
BLU RDG. WARM FRONT WILL SLIDE BACK NE LATE TNGT POSSIBLY BRINGING
VFR CONDS BACK TO BLF AFTER MIDNIGHT.

PREVIOUS DISCUSSION...
(ISSUED 258 AM EDT FRI MAY 13 2005)

SHORT TERM (TODAY THRU SUNDAY)...
COLD FRONT HAS MADE IT WELL SOUTH OF THE AREA AND LOW CLOUDS HAVE
BEEN INCREASING DURING THE LAST COUPLE HOURS ON EASTERLY WINDS.
EXPECT THIS CLOUDINESS TO PERSIST THRU TONIGHT AS THE COOL WEDGE
REMAINS ANCHORED TO THE AREA. PATCHES OF LIGHT RAIN (AND DRIZZLE?)
HAVE ALSO DEVELOPED THANKS TO A LITTLE BIT OF ISENTROPIC LIFT.
THINK LOW LVL MOISTR WILL BE DEEP ENUF EARLY THIS MORNING TO SPPT
PATCHY FOG AND DRIZZLE MAINLY IN THE UPSLOPE AREAS.

LATER THIS MORNING COUNTING ON SOME HIGHER DWPT DEPRESSIONS TO
ALLOW CIGS TO LIFT AND DRZL TO DIMINISH...BUT CLOUDY SKIES REMAIN.
TEMPS MUCH COOLER THAN YDAY.

STILL LOOKS LIKE COOL WEDGE WILL BREAK SATURDAY AS SFC HIGH MOVES
OFF THE COAST. LACK OF RAIN INTO THE WEDGE SHUD MAKE IT EASIER TO
BREAK...WITH TEMPS WARMING BACK UP NICELY SAT AFTN AHEAD OF
STRONGISH COLD FRONT. COLD FRONT WILL PUSH SOLID LINE OF SHOWERS
AND TSTMS THRU THE FA SAT NIGHT AND SUNDAY MORNING. THINGS DRY OUT
SUNDAY AFTN...ALTHOUGH THERE IS SOME EVIDENCE OF THE FRONT SLOWING
SUNDAY AFTN IN THE PDMT AS S/WV ENERGY DROPS DOWN INTO THE UPR
TROF AXIS OVER THE OHIO VLY. PCPN EXPECTED TO CLEAR THE FA BY
SUNDAY NIGHT. NOTICABLY COOLER TEMPS BEHIND FRONT INTOEARLY NEXT WEEK.

PREVIOUS DISCUSSION...
(ISSUED 130 AM EDT FRI MAY 13 2005)

AVIATION...UPDATED.

LOW CLOUDS WITH MOUNTAIN OBSCURATIONS THIS MORNING WILL CREATE POOR
FLYING CONDITIONS. HSP ALREADY HAS LIFR CONDITIONS THIS MORNING.

SFC FRONT HAS DROPPED SOUTH OF FORECAST AREA AND WAS LOCATED ACROSS
THE CAROLINAS. KFCX 88D SHOWED A FEW LEFTOVER SHOWERS OVER NORTH
CAROLINA. MOST OF THE CONVECTION HAS ENDED FOR RNK CWA.

SATELLITE LOOP INDICATED THE ADVANCE OF LOW CLOUDS SOUTHWARD.
EASTERLY WINDS WILL ENHANCE THE DEVELOPMENT OF LOW CLOUDS EAST OF
THE MOUNTAINS.

VFR AND MVFR CIGS AND VSBYS WILL BECOME MVFR CIGS WITH POCKETS OF
IFR AND LIFR. CIGS WILL SLOWLY IMPROVE TO VFR/MVFR AFT 18Z FRIDAY.
THEN...CIGS LOWER BACK FRIDAY NIGHT INTO SATURDAY MORNING.

PREVIOUS DISCUSSION...
(ISSUED 1026 PM EDT THU MAY 12 2005)

SHORT TERM (REST OF TONIGHT)...

MOST OF THE CONVECTION HAS EITHER DISSIPATED OR MOVED OUT OF THE
FORCAST AREA. THE COOLER AIRMASS WITH ELY WINDS AND LOWER DEW
POINTS IS STILL PROGRESSING TOWARD THE FA. STILL EXPECT FOG TO
FORM...ESPECIALLY IN THE WEST. NO CHANGES TO THE REST OF THE FCST
AT THIS TIME.

PREVIOUS DISCUSSION...
(ISSUED 749 PM EDT THU MAY 12 2005)

AVIATION...

SCT TSRA WILL BRING MVFR CIGS AND VSBYS TO DAN THROUGH THE
EVENING. THE STORMS WILL GRADUALLY DISSIPATE BY 06Z. A WEAK COLD
FRONT WILL MOVE WEST ACROSS THE FA OVERNIGHT AND WILL LEAD IN MVFR
CIGS TO ALL TAFS SITE BY 12Z. CIGS WILL SLOWLY IMPROVE TO VFR AFT
18Z FRI.

PREVIOUS DISCUSSION...
(ISSUED 328 PM EDT THU MAY 12 2005)

SHORT TERM (TONIGHT THROUGH FRIDAY)...

SFC FRONT WORKING ITS WAY THRU THE AREA THIS AFTN AND WILL MAKE MORE
PROGRESS TO THE SOUTH ONCE THE SUN GOES DOWN. PWATS/THETA-E/CAPES
RUNNING HIGH WITH LITTLE STORM MOTION...THEREFORE STORMS WILL MOVE
SLOW AND POSSIBLY PRODUCE LOCALIZED HEAVY DOWNPOURS THRU THIS
EVENING. BY FRIDAY MORNING...FRONT SHOULD CLEAR THE AREA ENDING ALL
PCPN. FRONT/S WESTERN PROGRESS NOT TO STRONG AND COULD ERODE TOWARDS
THE MTN EMPIRE TMR AFTN. WITH BOUNDARY IN THAT AREA...WILL KEEP LOW
CHC POPS FOR TSRA. LOW CLOUDS WILL KEEP THE SUN AWAY FOR A FEW DAYS
ALONG AND EAST OF THE BLUE RIDGE. BIG CHANGE IN STORE FOR MOST AREAS
AS TEMPS FALL BELOW NORMAL AND WILL LIKELY REMAIN IN THE 60S TMR.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

FRIDAY NIGHT-SATURDAY...
COLD FRONT MOVING THRU THE MS VALLEY WITH SFC WAVE MOVING THRU THE
GREAT LAKES AND INTO THE OH VALLEY. 12Z GFS PROJECTING SFC WAVE
SLOWER AND FARTHER NORTH THAN PREVIOUS RUN. THIS WILL ADVERSELY
EFFECT THE EROSION OF THE WEDGE. WEDGE TO BEGIN ERODING ACROSS THE
SW CWA (MTN EMPIRE/BLF) LATE FRI AFTN/NIGHT. PRESSURE FALLS ACROSS
THE OH VALLEY NOT EXPECTED UNTIL LATE SAT MORNING/AFTN WHICH WILL
HOLD EASTERN WEDGE IN A LITTLE LONGER. TEMPS FORECAST FOR THIS
PERIOD WILL BE TRICKY WITH LYH VICINITY THE LAST TO BREAK OUT OF THE
WEDGE. CURRENT FORECAST FOR SAT PROJECTS THAT WEDGE/CLOUDS WILL
BREAK IN THE AFTN WITH TEMPS SOARING INTO THE MID 70S TO LOWER 80S.

SATURDAY NIGHT-SUNDAY...
FRONTAL TIMING HAS CHANGED VERY LITTLE FROM THE PREVIOUS RUN WITH
FRONT MOVING THRU FA LATE SATURDAY NIGHT-SUNDAY MORNING. WITH SFC
LOW MOVING FARTHER NORTH...GREATER DYNAMICS HAVE ALSO SHIFTED TO THE
NORTH. GOOD NEWS IS THAT THE STRONGER AND MAJORITY OF THE ENERGY
STILL STAYS WELL NORTH IN THE OHIO VALLEY/GREAT LAKES REGION. FOR
THE FORECAST AREA...SE WV WILL LIKELY SEE THE HEAVIEST PCPN SATURDAY
EVENING. AS THIS BAND OF PCPN PROGRESS TO THE EAST...IT SHOULD LOSE
SOME MOMENTUM AND REFIRE SUNDAY AFTN EAST OF DAN-LYH.

SUNDAY NIGHT-TUESDAY...
HIGH PRESSURE WILL MOVE INTO THE REGION FROM THE WEST. WITH
NORTHERLY FLOW FOR THE FIRST PART OF THE WEEK...TEMPS WILL FALL
SLIGHTLY BELOW NORMAL.

TUESDAY NIGHT-THURSDAY...
A WARM FRONT WILL MOVE THRU THE REGION. A RIDGE AXIS WILL BE
DIRECTED ALONG THE MS VALLEY. WAVES COMING OUT OF THE ROCKIES WILL
TRACK AROUND THE RIDGE AND ALONG THE WARM FRONT. IF THIS SET UP
VERIFIES...A FEW DISTURBANCES (MCS) COULD BRING STORMY CONDITIONS TO
THE MID ATLANTIC REGION WEDNESDAY AND THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ
Hazardous weather outlook, May 13, 4:15 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 AM EDT FRI MAY 13 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140930-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
515 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 13, 10:40 AM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     3 SW BUCKINGHAM         37.52N 78.59W
05/12/2005  60 MPH           BUCKINGHAM         VA   LAW ENFORCEMENT

            LARGE TREE BLOWN DOWN

0500 PM     TSTM WND GST     7 S DILLWYN             37.44N 78.46W
05/12/2005  60 MPH           BUCKINGHAM         VA   LAW ENFORCEMENT

            POWER LINE BLOWN DOWN

&&

DOC

The radar

The Roanoke radar (KFCX), 132 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Smyth

When
May 13, 1:25 PM EST
Where
Smyth County, Saltville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.883, -81.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449686.